Hail, Roane
- When
- August 20, 1:06 PM EST to 1:08 PM EST
- Where
- Roane County, Kingston
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.870, -84.520
The pubic reported thunderstorms produced golfball size hail at Kingston.
A front tracked through east Tennessee on the 20th during the afternoon hours. Numerous thunderstorms formed during the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A front tracked through east Tennessee on the 20th during the afternoon hours. Numerous thunderstorms formed during the day. Many trees were downed. At least one barn was damaged. Hail as large as a golfball was seen.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 20, 12:41 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 141 PM EDT WED AUG 20 2014 .AVIATION...AN UNSTABLE ATMOSPHERE WILL LEAD TO ISOLATED TO SCATTERED CONVECTION THROUGH EARLY EVENING. ONLY INCLUDED VCTS IN TAFS DUE TO RANDOM NATURE OF STORMS. ALL SITES SHOULD REMAIN VFR UNLESS A STORM PASSES OVER THE TERMINAL WHICH MAY RESULT IN BRIEF MVFR CONDITIONS. A FEW STORMS COULD BECOME STRONG TO SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. TRI WILL ALSO FLIRT WITH MVFR CONDITIONS AGAIN LATE TONIGHT THROUGH EARLY MORNING AS FOG IS EXPECTED TO DEVELOP. THEN...MORE SHOWERS AND STORMS MOVE INTO TRI AROUND 13Z TOMORROW MORNING LASTING THROUGH THE END OF THE PERIOD. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 330 AM EDT WED AUG 20 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-210730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 330 AM EDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP MAINLY DURING THE HEAT OF THE AFTERNOON...DRIFTING SLOWLY SOUTHEAST AT 10 TO 15 MPH. THE THUNDERSTORMS SHOULD DISSIPATE BEFORE MIDNIGHT...AND ONLY A STRAY STRONG STORM IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... AN ACTIVE WEATHER PATTERN IS EXPECTED TO LINGER OVER THE REGION. UPPER LEVEL DISTURBANCES ORIGINATING AROUND THE GREAT LAKES ARE EXPECTED TO TRACK SOUTHEAST...AND BRING THE POSSIBILITY OF STRONG STORMS TO PORTIONS OF THE AREA...MAINLY SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE ISOLATED NATURE OF THE POSSIBLE THREATS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 133 PM EDT WED AUG 20 2014 TNZ035-067>069-201815- ROANE TN-KNOX TN-MORGAN TN-LOUDON TN- 133 PM EDT WED AUG 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX...NORTHEASTERN ROANE...SOUTHEASTERN MORGAN AND NORTHERN LOUDON COUNTIES UNTIL 215 PM EDT... AT 131 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF KINGSTON...MOVING SOUTH AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OAK RIDGE...KINGSTON...MIDTOWN...HARRIMAN...OAKDALE...DEARMOND... BRADBURY AND PETROS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO URBAN OR SMALL STREAM FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3604 8462 3610 8442 3588 8425 3578 8456 TIME...MOT...LOC 1731Z 338DEG 7KT 3600 8449 TD
The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 18:07 UTC.
22 thunderstorm wind, 3 hail. Local standard time, as filed.
The pubic reported thunderstorms produced golfball size hail at Kingston.
Law enforcement personnel reported multiple trees downed by thunderstorm wind in Philadelphia. At least barn was also damaged or destroyed.
Law enforcement personnel reported numerous trees downed by thunderstorm wind especially in the Sweetwater and Madisonville areas.
A trained spotter reported thunderstorms produced quarter-size hail 5 miles southwest of Tazewell.
Law enforcement personnel reported a few trees downed by thunderstorm wind 5 miles south of Tellico Plains on Tellico Mountain.
Law enforcement personnel reported 2 trees trees downed by thunderstorm wind 5 miles west-northwest of Wallard.
Law enforcement personnel reported 2 trees downed by thunderstorm wind 9 miles west-northwest of Greeneville.
A trained spotter reported a few trees downed by thunderstorm wind 2 miles north of Newport.
Law enforcement personnel reported many trees downed by thunderstorm wind in Sweetwater.
Amateur radio personnel reported thunderstorms produced quarter-size hail in Athens.
Law enforcement personnel reported many trees downed by thunderstorm wind across the county.
Law enforcement personnel reported numerous downed by thunderstorm wind in Dayton.
Law enforcement personnel reported a few trees downed by thunderstorm wind 2 miles south of Greeneville.
Law enforcement personnel reported many trees downed by thunderstorm wind 2 miles Madisonville.
Law enforcement personnel reported several trees downed by thunderstorm wind 2 miles southwest of Tazewell.
Law enforcement personnel reported many trees downed by thunderstorm wind in Dayton.
Emergency management personnel reported several trees downed by thunderstorm wind in Dunlap.
Law enforcement personnel reported many trees downed by thunderstorm wind 5 miles south of Madisonville near the Polk - Monroe county line.
Law enforcement personnel reported many trees downed by thunderstorm wind near Riceville.
Law enforcement personnel reported several trees downed by thunderstorm wind in and near Parksville.
A trained spotter reported a few trees downed by thunderstorm wind in Jellico.
A trained spotter reported a few trees downed by thunderstorm wind in La Follette.
Law enforcement personnel reported a few trees downed by thunderstorm wind in the county.
Law enforcement personnel reported many trees downed by thunderstorm wind countywide.
A trained spotter reported a few trees downed by thunderstorm wind near the University of Tennessee in Knoxville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531299, 531301, 531306, 531309, 531314, 531381, 531382, 531386, 531387, 531388, 531389, 531391, 531393, 531394, 531396, 531398, 531384, 531401, 531402, 531403, 531404, 531405, 531407, 531410, 531415.